Ask a doctor

After Juvederm, Top Lip Developed Little Saggy Flaps - Is This Normal?

I recently had Juvederm injected (0.5CC) (5 days ago) as I wanted a fuller top lip, the sides were quite thin. The swelling has gone down but the lips sags on either side (where the two injections were) like there's a small sack on either side, but the top middle looks missing. Is this likely to be swelling, should I be massaging this to even it out or is it possible that the Juvederm is doing it's job but i should of had more injected into the top middle for a complete look?

Doctor Answers (8)

Lumps in corners of upper lip a common sign of "modern lip filling"--unfortunately.

+2

Eton,

If you look at many celebrities and people who have overdone lips, this lumpy look in the corners of the upper lip is very common. It is what happens when the doctor (or the patient) tries to achieve a fuller lateral lip than the patient's natural anatomy can handle. When you asked the doctor to fill out your lip sides, you may not have realized this was what it could look like--and the doctor did not do a good job of warning you. I would wait at least two or three weeks, let any swelling go down, gently massage the areas, and only then decide if you still dislike it. If you do, you can go back to the doctor to have a consultation on what to do: dissolve filler, add more to the middle (if you really want your lips looking fuller than it seems they already do), or just wait it out with lesson learned for the next time.


New York Dermatologic Surgeon
4.5 out of 5 stars 40 reviews

Small lumps 5 days after lip augmentation with Juvederm

+1

Since it's been only 5 days after injection, it is possible that these areas are still swollen.  Before making a final decision on what to do I would wait 7-10 days.

Also, it is possible that Juvederm was injected a little closer to the surface of the lip in the corners, as opposed to deeper in the lip tissue, and that may cause it to show up more due to its weight and water it is collecting.

Whether to add more or use some hyaluronidase to dissolve the corners is a decision you and your injecting physician need to make.  If I may, even though beauty is in the eye of the beholder, you want your lips to look and feel natural, in proportion to your other facial features, so adding more may not be the answer.

In my opinion (and again, each person's idea of beauty is different) you have beautiful lips in your before photo. 

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Over correction of corners of lips with Juvederm

+1

It may be that you have an overcorrection of filler towards the corners of the lips rather than swelling, but without an examination I couldn't be certain, but swelling usually does not appear this way.  If you still want fuller lips in the center, I would advise that the corners of the lips not be as voluminous as they are currently as there needs to be a taper from middle to outer upper  and lower lips.   It would probably not be helpful to massage unless it were very recently that the Restylane or Juvederm was used. You may consider to have the filler dissolved with hyaluronidase and then see an expert in the use of facial fillers to start from your baseline.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Juvederm

+1

Disolve the Juvederm in the lip and start from the begining.

Consult a Board Certified Plastic Surgeon with experience in fillers.

Samir Shureih, MD
Baltimore Plastic Surgeon

Lumps in lips

+1

This irregularity of filler could be from overdoing the lateral lip components.  You  may want it dissolved.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

After Juvederm, Top Lip Developed Little Saggy Flaps - Is This Normal?

+1

Thanks for the posted series of photos. Find a different injecting doctor, either who can add some more Juvederm or treat the excess lateral injected areas of the lip. From MIAMI Dr. Darryl J. Blinski

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

Lumps after Juviderm.

+1

Lumps after Juviderm are unlikely to be improved without injecting them with hyaluronidase to dissolve them. Fat is a better alternative to make the red part of the lips fuller by a surgeon very experienced in this technique.

Toby Mayer, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 17 reviews

Juvaderm lumps can be massaged and flattened after injection

+1

Juvaderm lumps can be massaged and flattened after injection. If necessary cosmetic surgeons can inject hyaluronidase to dissolve such lumps.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.